South Dakota, 2014

Hail in South Dakota, May 27, 2014

May 27, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped quarter size hail southwest of Hot Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped quarter size hail southwest of Hot Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:10 PM MST, 35 minutes earlier.

Area forecast discussion, May 27, 4:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT TUE MAY 27 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 232 PM MDT TUE MAY 27 2014

20Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY/COOL FRONT FROM CENTRAL
MT INTO THE BLACK HILLS INTO EASTERN NE...AND THEN BACK NORTH INTO
EASTERN ND. SEVERE CONVECTION FIRING ON INTERSECTION OF BOUNDARY
AND HIGHER TERRAIN OF THE BLACK HILLS WITH RATHER MEAGER 0-6KM
SHEAR PROFILES. MLCAPE FROM 1-2KJ/KG. ACTIVITY ALSO FIRING ALONG
OLD OUTFLOW BOUNDARY FROM MORNING CONVECTION FROM CASTLE ROCK TO
FAITH. ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT TSRA TO WANE
QUICKLY THIS EVENING AS ATMOSPHERE STABILIZES AND WARMER AIR ALOFT
MOVES TOWARD CWA PER UPPER RIDGE BUILDING FROM THE SOUTHWEST US
INTO THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR GUIDANCE.

WEDNESDAY...UPPER/THERMAL RIDGE BUILDS INTO THE NORTHERN PLAINS
WITH FAIRLY WELL-DEFINED MLCIN DURING PEAK AFTERNOON HEATING. HAVE
CONTINUED DRY FORECAST...BUT ISOLATED TSRA NOT OUT OF THE QUESTION
IN THE WEST LATE. BREEZY/WINDY AREAS EXPECTED WITH ROBUST
SOUTHERLY RETURN FLOW DUE TO PRESSURE FALLS OVER EASTERN MT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 232 PM MDT TUE MAY 27 2014

UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS THURSDAY AS
LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS
WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE
THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES
SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH
WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE
UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES.
SOME SEVERE WEATHER POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT
TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL
OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE
AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 505 PM MDT TUE MAY 27 2014

ISOLATED/SCATTERED TSRA WILL OCCUR OVER PARTS OF WESTERN SOUTH
DAKOTA THROUGH THE EARLY EVENING WITH LOCAL MVFR/IFR CIGS/VSBYS. VFR
CONDITIONS WILL THEN PREVAIL THROUGH WEDNESDAY SAVE FOR LOCAL
MVFR/IFR CIGS LATE TONIGHT/EARLY WEDNESDAY MORNING OVER NORTHWEST SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...26
AVIATION...10
Hazardous weather outlook, May 27, 3:45 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT TUE MAY 27 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
445 PM MDT (545 PM CDT) TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS
EVENING OVER THE BLACK HILLS AND PORTIONS OF NORTHWEST TO SOUTH
CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 3:39 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NE DOWNTOWN CUSTER    43.82N 103.49W
05/27/2014  M1.00 INCH       CUSTER             SD   PUBLIC

&&

ME
Local storm report, May 27, 3:54 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             2 NNW WIND CAVE VISITOR 43.58N 103.49W
05/27/2014  E1.00 INCH       CUSTER             SD   PUBLIC

&&

ME
Special weather statement, May 27, 3:54 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT TUE MAY 27 2014

SDZ032-272345-
HAAKON SD-
454 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAAKON COUNTY UNTIL 545
PM MDT...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF KIRLEY...OR 32 MILES NORTHEAST
OF PHILIP...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HAAKON COUNTY BETWEEN KIRLEY AND
OTTUMWA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4434 10115 4424 10116 4424 10117 4441 10150
      4457 10137 4449 10114 4435 10114
TIME...MOT...LOC 2253Z 301DEG 8KT 4444 10132

RICHARDS
Local storm report, May 27, 4:02 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 N BUFFALO GAP         43.57N 103.30W
05/27/2014  E1.75 INCH       CUSTER             SD   PUBLIC

&&

ME
Local storm report, May 27, 4:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 SSW OPAL              44.81N 102.66W
05/27/2014  E1.00 INCH       MEADE              SD   PUBLIC

0455 PM     HEAVY RAIN       6 SSW OPAL              44.81N 102.66W
05/27/2014  E3.00 INCH       MEADE              SD   PUBLIC

&&

ME
Special weather statement, May 27, 4:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT TUE MAY 27 2014

SDZ029-WYZ058-280015-
SOUTHERN BLACK HILLS SD-WESTON WY-
534 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WESTON AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 615 PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF DEWEY...OR 19 MILES SOUTHEAST OF
DOWNTOWN NEWCASTLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEWEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4357 10383 4348 10400 4362 10416 4368 10404
TIME...MOT...LOC 2334Z 316DEG 9KT 4360 10402

TRIMARCHI

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
May 27, 4:45 PM MST
Where
Fall River County, 4.14 mi SSW of Hot Springs
Measured
1 in hail
Reported by
Public
Coordinates
43.380, -103.525

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523111.